Hail, Lea
- When
- May 29, 8:00 PM MST to 8:10 PM MST
- Where
- Lea County, Lovington
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 32.930, -103.350
There was good moisture across southeast New Mexico and the Trans Pecos. This moisture along with daytime heating created a good environment for thunderstorms to develop as a frontal boundary moved into the area through the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
There was good moisture across southeast New Mexico and the Trans Pecos. This moisture along with daytime heating created a good environment for thunderstorms to develop as a frontal boundary moved into the area through the evening hours. Thunderstorms developed along and behind this frontal boundary that produced hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 29, 6:00 PM MST, 2 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
800 PM CDT Fri May 29 2015
.DISCUSSION...
Have done a quick update for SVR T-Storm Watch # 242, and to
update other parameters as necessary based on current conditions
and latest models. 00Z KMAF RAOB came in w/large hail/damaging
winds written all over it...especially steep mid-lvl LR's and dry
PBL layer.
&&
PREV DISCUSSION... /ISSUED 230 PM CDT Fri May 29 2015/
DISCUSSION...
Upper trough over the central plains states moves off to the east
this afternoon. By Saturday an upper ridge will begin to build across
the Western U.S. as the procession of upper troughs comes to an
end. This will result in decreasing rain chances for the region
as May comes to an end. This looks to be a significant change in
the wet pattern of the past month... MAF has recorded 12 days with
measurable rain so far this month with more rain expected tonight.
This ridge will slowly shift east with temperatures increasing across
the area into next week.
This afternoon... tonight... and tomorrow looks to be the last good
chance of rain in W TX and SE NM for the foreseeable future. May see
some afternoon storms due to good moisture and daytime heating...
and a little bit of a dryline across Brewster county. Good low
level moisture still extends back across the Trans Pecos and SE NM.
Rain chances increase tonight. A weak cold front is expected to sag
down into the area overnight... storms look to develop along and
behind the front spreading south tonight. The heaviest rain should
be after midnight. A Flash Flood Watch remains in effect tonight
and Saturday morning for the Northern and Eastern Permian Basin.
Some of the model qpf shows heavy rain moving down across Gaines and
Martin counties... others not as much. Have decided to expand the
watch a little westward across these counties. For now have not
including Ector or Midland counties in the FFA but this could change
if conditions warrant.
Also have to consider the threat of severe storms this afternoon and
tonight. Most of CWA north of the Pecos River is included in the
Day 1 slight risk. A shortwave may combine with decent low level
moisture... good CAPE and shear to result in severe storms. Storms
may begin with a hail threat then transition to strong wind and
heavy rain overnight. However believe threat of heavy rain greater
than threat of severe wx.
With less rain and clouds around... will have more sunshine. This
will result in warmer temperatures. Highs in the 90s return to the
area early next week and continue through the end of the week. In
the extended the forecast drys out with rain becoming much more
spotty. A persistent surface trough hangs around the region most of
next week. This trough and the higher elevations may be enough to
fire off a few storms but coverage will be low.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 62 76 59 81 / 60 60 10 10
BIG SPRING TX 61 76 60 83 / 60 60 10 10
CARLSBAD NM 63 79 59 85 / 40 40 10 10
DRYDEN TX 69 83 66 86 / 30 50 20 20
FORT STOCKTON TX 63 80 61 84 / 30 50 10 20
GUADALUPE PASS TX 61 73 56 80 / 20 30 20 0
HOBBS NM 62 74 57 80 / 60 60 10 10
MARFA TX 53 79 54 80 / 20 50 30 0
MIDLAND INTL AIRPORT TX 66 78 60 83 / 60 60 10 10
ODESSA TX 68 77 60 83 / 50 50 10 10
WINK TX 65 81 61 85 / 50 50 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH through Saturday afternoon FOR THE FOLLOWING
ZONES... Borden...Dawson...Gaines...Glasscock...Howard...
Martin...Mitchell...Reagan...Scurry.
&&
84/44
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 118 PM CDT FRI MAY 29 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 118 PM CDT FRI MAY 29 2015 /1218 PM MDT FRI MAY 29 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS...MOVING SLOWLY EASTWARD OVER THE ADJACENT PLAINS...THIS AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE ELSEWHERE. A FEW THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS MAINLY EAST OF THE PECOS RIVER...ACROSS SOUTHEAST NEW MEXICO AND INTO THE PERMIAN BASIN. AN ISOLATED TORNADO CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL IS POSSIBLE. A FLASH FLOOD WATCH WILL BE IN EFFECT FROM MID EVENING AND CONTINUING INTO THE OVERNIGHT FOR THE NORTHERN AND EASTERN PERMIAN BASIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A FRONT PUSHING THROUGH SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS EARLY SATURDAY. THE BEST CHANCES FOR PRECIPITATION WILL BE EAST OF THE PECOS RIVER. SOME THUNDERSTORMS COULD APPROACH SEVERE LIMITS WITH SMALL HAIL AND GUSTY WINDS. HEAVY RAIN IS ALSO POSSIBLE. A FLASH FLOOD WATCH WILL BE IN EFFECT UNTIL MIDDAY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 403 PM CDT FRI MAY 29 2015 TXZ075-082-292145- PECOS-TERRELL- 403 PM CDT FRI MAY 29 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES UNTIL 445 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME SOUTH CENTRAL PECOS COUNTY AT 403 PM CDT...MOVING EAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3044 10243 3025 10236 3021 10276 3030 10280 TIME...MOT...LOC 2103Z 254DEG 17KT 3030 10266
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 409 PM CDT FRI MAY 29 2015 TXZ081-292200- BIG BEND AREA- 409 PM CDT FRI MAY 29 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL BREWSTER COUNTY UNTIL 500 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER EAST CENTRAL BREWSTER COUNTY AT 410 PM CDT...MOVING SOUTH AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3003 10282 2983 10281 2986 10305 3003 10295 TIME...MOT...LOC 2110Z 008DEG 14KT 3001 10289
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 614 PM CDT FRI MAY 29 2015 TXZ074-075-081-300000- PECOS-DAVIS/APACHE MOUNTAINS AREA-BIG BEND AREA- 614 PM CDT FRI MAY 29 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL BREWSTER AND SOUTHWESTERN PECOS COUNTIES UNTIL 700 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL BREWSTER COUNTY AT 614 PM CDT...MOVING EAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3055 10307 3029 10298 3030 10327 3041 10328 TIME...MOT...LOC 2314Z 248DEG 12KT 3037 10319
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM CDT FRI MAY 29 2015
NMZ029-033-300200-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
711 PM MDT FRI MAY 29 2015
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN LEA COUNTY UNTIL 800 PM MDT...
A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 11 MILES WEST OF
CROSSROADS TO 13 MILES SOUTH OF CAPROCK AT 712 PM MDT...MOVING EAST
AT 5 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
SATURDAY MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.
&&
LAT...LON 3357 10305 3300 10306 3317 10377 3339 10377
3340 10373 3357 10372
TIME...MOT...LOC 0112Z 259DEG 4KT 3347 10352 3321 10364The Midland/Odessa radar (KMAF), 155 km away, was scanning. The volume nearest the first event began at 02:59 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577598, 579500.